Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Jul 30, 2018, 10:29 AM EDT for Dare County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2018, 10:29 AM EDT (14:29 UTC)
- Expired
- Jul 30, 2018, 11:30 AM EDT
- In force
- 61 min
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 152 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted.
104
WWUS82 KMHX 301429
SPSMHX
Special Weather Statement
National Weather Service Newport/Morehead City NC
1029 AM EDT MON JUL 30 2018
NCZ047-103-301530-
Mainland Dare-Outer Banks Dare-
1029 AM EDT MON JUL 30 2018
...A LINE OF HEAVY SHOWERS WILL AFFECT CENTRAL DARE COUNTY...
At 1027 AM EDT, radar indicated showers were located along a line
extending from Avalon Pier to 13 miles east of Middletown. Movement
was northeast at 30 mph.
Locations impacted include...
Kill Devil Hills, Stumpy Point, Southern Shores, Nags Head, Manns
Harbor, Rodanthe, Manteo, Colington, Whalebone, Jockeys Ridge State
Park, Roanoke Island Festival Park, Wright Brothers National
Monument, Nags Head Fishing Pier, Avalon Pier, Wanchese, Bodie Island
Lighthouse and Outer Banks Fishing Pier.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3560 7546 3531 7580 3534 7580 3535 7576
3541 7570 3546 7570 3543 7579 3608 7576
3609 7574 3616 7575 3622 7570 3622 7558
3595 7545
TIME...MOT...LOC 1427Z 207DEG 26KT 3607 7566 3545 7578
$$
JBMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 30, 6:30 AM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 30, 6:30 AM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
630 AM EDT Mon Jul 30 2018
.SYNOPSIS...
A deep moisture axis will persist over the area through
Tuesday, then shift westward as an upper ridge builds in from
the east and a frontal boundary remains stalled on the west.
&&
.NEAR TERM /TODAY/...
As of 630 AM Mon...Latest sfc analysis shows stalled frontal
boundary along the NC/VA border this morning. The front will
continue to lift north today as upper trough approaches from the
west. Latest radar imagery shows numerous showers and storms
lifting across the area early this morning. Little change to
the pattern today, deep moisture axis remains entrenched across
the area coupled with shortwave energy moving in from S-SW. Thus
expect similar conditions to past several days with good
coverage of showers and storms. Some of the high res models show
the best coverage between 12-18z today. Forecast soundings show
PWATs climbing back to around 2.3" this afternoon. Heavy rain
and minor flooding will continue to be main threat with these
slow moving storms, esp for areas that have already received
significant rainfall over the past several days. WPC has most of
the area outlooked in a Marginal Risk of Excessive Rainfall,
and a small portion of the coastal plain in a Slight Risk of ER,
with about 0.5-1.5" of qpf, with locally higher amounts
possible. Models continue to indicate shear increasing to 20-25
kt this afternoon and evening, similar to previous days, which
could support an isolated severe threat this afternoon and
evening, with isolated damaging wind gusts possible. Will
continue likely pops with mention of locally heavy rainfall. Low
level thickness values and cloud cover support highs 80-85
degrees.&&
.SHORT TERM /TONIGHT/...
As of 245 AM Mon...Models are trying to show a slight lull in
precip coverage this evening, especially inland. Then like the
past several nights expect coverage to blossom along the coast
between 06-12z. Could see some more patchy fog and stratus given
the low level moisture and light winds. Lows in the 70s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 310 AM Monday...Axis of deeper moisture will gradually
shift west during the week, somewhat reducing the heavy rain
threat over eastern North Carolina.
Tuesday and Tuesday night...A plume of deep moisture between
high pressure offshore and deep mid-level trough to the west,
will lead to another wet day on Tuesday, enhanced by a strong
mid-level shortwave moving over the eastern Coastal Plains in
the afternoon. Precipitable water values will continue in
excess of 2 inches and heavy downpours will be possible that
could produce flooding of low-level and poor drainage areas.
Will have likely PoPs in all areas for Tuesday, dropping off to
chance after dark. The continued presence of cloud cover will
lead to small diurnal variations in temperatures with highs in
the mid 80s and lows in the mid 70s.
Wednesday through Sunday...Some subtle changes to our overall
pattern beginning around midweek into the weekend. Strong ridge
will build west as deep midwest trough weakens and retreats to
the north. This will lead to the axis of deepest moisture moving
to central NC, although the Coastal Plains counties of our CWA
will be on the edge of that deep moisture plume as precipitable
water in that area remains close to 2 inches. Will have high
chance PoPs over the Coastal Plains area each afternoon and
evening with lower chance PoPs closer to the coast as scattered
sea breeze convection is expected east of Highway 17. A significant
amount of cloud cover will continue to hold daytime high
temperatures below normal, mostly mid 80s, with no 90-degree
readings expected for the extended period, rare for early
August.
&&
.AVIATION /10Z MONDAY THROUGH FRIDAY/...
Short Term /through tonight/...
As of 630 AM Mon...Mixed bag across the sites early this morning
ranging from VFR to IFR. Expect pred sub-VFR conditions through
18z. Numerous showers and storms expected today, with periods
of heavy rain, likely reducing conditions to IFR or lower.
Expect ceilings to lift to VFR late this afternoon and early
evening. Patchy fog and stratus will be possible again late
tonight into Tuesday morning.
Long Term /Tuesday through Friday/...
As of 325 AM Monday...Deep moisture axis will lead to widespread
showers and thunderstorms on Tuesday as frequent periods of MVFR
ceilings and vsbys. While the amount of convection will be
somewhat less Wednesday through Friday, an axis of deep moisture
will linger across the western CWA and some reductions of MVFR
conditions in convection is quite possible each afternoon and
evening.
&&
.MARINE...
Short Term /through tonight/...
As of 630 AM Mon...Latest obs show SE-S winds 5-15 kt, strongest
south of Hatteras, with seas 2-4 ft. Numerous showers and
storms expected again today. SE-S winds increasing to 10-15 kt
this afternoon, then 10-20 kt this evening and overnight as
gradient tightens. Stronger SSW winds 15-20 kt could allow seas
to build up to 6 ft late tonight south of Ocracoke. The GFS is
much stronger with the winds tonight, so Wavewatch is responding
by building seas to 6 ft quickly south of Oregon Inlet. Will
lean towards the NWPS at this time, which shows seas building to
6 ft south of Ocracoke tonight. Will go ahead with a SCA for
the southern waters.
Long Term /Tuesday through Saturday/...
As of 330 AM Monday...A period of Small Craft Advisory seas with
15-20 knot S/SW winds can be expected from Tuesday into
Wednesday morning due to gradient between Bermuda high pressure
offshore building to the west, and persistent trough to the
west. Seas will build to 6 feet at times over the water south of
Oregon Inlet through early Wednesday. Areas north of Oregon
Inlet may need to be added to the SCA later today. Beyond
Wednesday, S/SSW winds at 10-15 knots can be expected with seas
of 3-5 feet Thursday, dropping off to 2-4 feet Friday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through this evening for NCZ095-098-
103-104.
MARINE...Small Craft Advisory from 8 AM Tuesday to 11 AM EDT Wednesday
for AMZ152-154.
Small Craft Advisory from 11 PM this evening to 11 AM EDT
Wednesday for AMZ156-158.
&&
SYNOPSIS...CTC/CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...CTC
AVIATION...CTC/CQD
MARINE...CTC/CQDHazardous weather outlook, Jul 30, 3:42 AM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 342 AM EDT Mon Jul 30 2018 NCZ029-044>047-079>081-090>094-310745- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 342 AM EDT Mon Jul 30 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms will continue across Eastern NC today and tonight. The main threat will continue to be heavy rain, with minor flooding possible in low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Locally heavy rainfall and the threat of low lying and poor drainage flooding will continue across the area Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-104-310745- Carteret-Onslow-Outer Banks Hyde- 342 AM EDT Mon Jul 30 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered to numerous showers and thunderstorms will continue across Eastern NC today and tonight. The main threat will continue to be heavy rain, with minor flooding possible in low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Locally heavy rainfall and the threat of low lying and poor drainage flooding will continue across the area Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-310745- Outer Banks Dare- 342 AM EDT Mon Jul 30 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. Scattered to numerous showers and thunderstorms will continue across Eastern NC today and tonight. The main threat will continue to be heavy rain, with minor flooding possible in low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Locally heavy rainfall and the threat of low lying and poor drainage flooding will continue across the area Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 30, 10:29 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1029 AM EDT MON JUL 30 2018
NCZ047-103-301530-
Mainland Dare-Outer Banks Dare-
1029 AM EDT MON JUL 30 2018
...A LINE OF HEAVY SHOWERS WILL AFFECT CENTRAL DARE COUNTY...
At 1027 AM EDT, radar indicated showers were located along a line
extending from Avalon Pier to 13 miles east of Middletown. Movement
was northeast at 30 mph.
Locations impacted include...
Kill Devil Hills, Stumpy Point, Southern Shores, Nags Head, Manns
Harbor, Rodanthe, Manteo, Colington, Whalebone, Jockeys Ridge State
Park, Roanoke Island Festival Park, Wright Brothers National
Monument, Nags Head Fishing Pier, Avalon Pier, Wanchese, Bodie Island
Lighthouse and Outer Banks Fishing Pier.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3560 7546 3531 7580 3534 7580 3535 7576
3541 7570 3546 7570 3543 7579 3608 7576
3609 7574 3616 7575 3622 7570 3622 7558
3595 7545
TIME...MOT...LOC 1427Z 207DEG 26KT 3607 7566 3545 7578
JBMThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:17 PM EDT | Areal Flood Advisory | MHX | Dare | 4 hr |
| Jul 30, 3:09 AM EDT | Small Craft Advisory | MHX | 48 hr | |
| Jul 30, 11:31 AM EDT | Special Marine Warning | MHX | 59 min | |
| Jul 30, 11:42 AM EDT | Special Weather Statement | MHX | Onslow | 48 min |
| Jul 30, 12:19 PM EDT | Special Weather Statement | MHX | Pitt | 56 min |
| Jul 30, 12:24 PM EDT | Special Weather Statement | MHX | Martin, Washington | 66 min |
| Jul 30, 4:11 PM EDT | Flash Flood Watch | MHX | Jones, Pamlico | 20 hr |
| Jul 30, 6:24 PM EDT | Special Weather Statement | MHX | Lenoir | 51 min |
| Jul 30, 7:23 PM EDT | Special Weather Statement | MHX | Jones, Lenoir | 37 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.